Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Would iodine supplementation be appropriate for increased weight gain due to hypothyroidism?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2006
Answered : 1727 Questions
Question
I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY BODY TEMPERATURE FEELS LIKE IT IS 125, AND ON TOP OF THAT, I CANNOT LOSE WEIGHT AT ALL. I HARDLY EAT, AND I GAIN WEIGHT. SHOULD I BE TAKING IODINE?

I haven't done this before and I would like to know if a Doctor is addressing my question. Thank you-
 
 
Answered by Dr. Mirjeta Guni 31 minutes later
Brief Answer:
some more info needed:

Detailed Answer:
Hello and thank you for asking!
I have gone carefully through your concern.
First i would ask about your diagnosis ( Is it Hashimito thyroiditis?) and the last results of the thyroid hormones. Has it been normal under treatment? If yes, you should continue with the same dose and rule out an overproduction of the cortisol ( Cushing syndrome) as the cause of overweight.
Please try to attach the result of thyroid hormones and other exams if you have done.
Will be a pleasure to help you further.
Kind Regards,
Dr.Mirjeta
Above answer was peer-reviewed by
 
Follow-up: Would iodine supplementation be appropriate for increased weight gain due to hypothyroidism? 16 minutes later
I want to an endocrinologist almost 2 years ago and was told that I did have Hashimito thyroiditis. Recently I requested my levels to be checked and when they came back was told that they were normal.

 
 
Answered by Dr. Mirjeta Guni 2 hours later
Brief Answer:
Check for Cushing's syndrome!

Detailed Answer:
Welcome back!

If it is Hashimoto thyroiditis all you have to do is to monitor TSH level once a year to be sure the dose you are taking is the right one.

You may discuss with your physician about Cushing's syndrome as a cause of your weight gain. If it is ruled out, then you need a strict diet regimen and physical activity as your metabolism may be very slow due to which there's a lot of struggle involved to maintain a normal weight.

Let me know if I can assist you further.

Best wishes,
Dr.Mirjeta

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor